Leyla Weighs In: Got high blood pressure? Check your meds!

Share:

| By Leyla Muedin MS, RD, CDN

Download as PDF

Got high blood pressure? Check your meds!

If you’ve been told of recent high blood pressure, you are likely concerned about its impact on your health. Most often, high blood pressure is due to weight gain, stress and a poor lifestyle. Losing 5 to 7 percent of your weight and incorporating some cardio into your lifestyle can have huge benefits.

But if you’ve done all that and your blood pressure readings are still in the abnormal range, the first place to look is your medicine cabinet. Many over-the-counter (OTC) medications have a side effect of driving up blood pressure. NSAIDs (nonsteroidal anti-inflammatory drugs) are a common culprit: Ibuprofen (Advil, Motrin) and naproxen (Aleve) can have this effect if taken regularly. In addition, medicines for coughs, colds, and flu as well as decongestants are also found to raise blood pressure.

Antacids that are high in sodium, weight-loss stimulants (eek! do folks still use those?), and caffeine pills all contribute to high blood pressure. I’ve written before about caffeine’s effect on blood pressure in susceptible individuals.

Prescription medications are a common culprit of high blood pressure side effects too. Antidepressants such as Prozac, tricyclic antidepressants, and monoamine oxidase inhibitors, because they’re used long term, can cause or exacerbate hypertension.

Certain steroid medications used to treat autoimmune conditions like lupus and rheumatoid arthritis, as well as gout medications, may adversely impact blood pressure. Immunosuppressant drugs used in cancer and autoimmune diseases are also on the list of having blood pressure-related side effects.

Central nervous system stimulant medications used to treat such conditions as fatigue, narcolepsy, ADHD, and intractable weight loss can most definitely drive up blood pressure, as any stimulant has the potential to do.

If you are concerned about your medications and think they may be the cause of your high blood pressure, best to speak with your doctor about other options. And never attempt to taper or stop prescription medications on your own.

To your health!

Share:
Share:

Recommended Articles

Facebook Twitter YouTube RSS Google Podcasts Apple Podcasts Spotify

TWITTER